Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 155, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 19, 2022, 4:34 PM CDT for Marion County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2022, 4:34 PM CDT (21:34 UTC)
- Expired
- Aug 19, 2022, 5:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Marion County, IA
The radar
The Des Moines radar (KDMX), 68 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 3:04 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:06 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 19, 3:06 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 306 PM CDT Fri Aug 19 2022 .DISCUSSION.../Tonight through Friday/ Issued at 304 PM CDT Fri Aug 19 2022 Key Messages: -Severe Storms This Afternoon and Evening -More Storms Tomorrow With Slightly Reduced Severe Threat -Relatively Quiet and Seasonal Through Beginning of the Week The surface low to our north has begun to make it's way south into the state as the first of the storms associated with it have started to impact most of central Iowa. The passage of this low tonight and tomorrow will be the main show within this forecast period with conditions quieting down significantly in it's wake. The first of the impacts from this system will be through this afternoon and evening as surface heating erodes the cap and scattered storms fire off in southern and central Iowa. In addition, more stratiform showers and storms will begin to track into northern Iowa with the low and it's associated cold front. However, the greatest severe threat will be with the central and southern storms where the environment is more favorable for organized development. Cool air aloft with steep low level lapse rates will provide sufficient instability to these storms and promote strong updrafts. Favorable speed shear will also assist in the organization of these updrafts, making the atmosphere conducive for strong storms this afternoon. In addition to storm organization, low melting levels and dry low levels will help promote severe hail and strong cold pools, resulting in damaging wind gusts. This environment will also support funnel cloud development below stronger updrafts. The severe threat with storms in northern IA is a bit lower, but a few strong storms are still possible there as well. Scattered storms are expected to continue through the night but the severe threat should diminish later this evening. Tomorrow's storms should pose less of a severe threat than this evening's, however funnel cloud development is again possible with sufficient instability in the low levels. However, with relatively high LCLs the tornado threat is low. A few stronger storms do still remain possible, but will be somewhat limited by the weak instability and low shear profiles. These showers and storms will fester through most of the day but chances begin to diminish in the afternoon and evening as the low departs to the east. Following this system, the weather will quiet down with cool and dry conditions on Sunday. This pattern will continue through the beginning of the week with seasonal temperatures and mostly dry conditions. Showers return to the forecast on Wednesday with off and on chances through the end of the week, however it's a bit too early to lock down any specific details regarding the late week rain. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 100 PM CDT Fri Aug 19 2022 Ceilings should be mostly VFR this afternoon with some scattered clouds at MVFR heights. Showers and storms moving in from the north could also lead to lower ceilings for sites impacted. Confidence is fairly low on exact location of showers and storms, but all sites in the area could potentially see some vicinity lightning or showers through the evening. Tomorrow morning, ceilings and visibility could drop into IFR, but have kept TAFs MVFR for now and will re-assess at next issuance. Patchy fog is also possible in the northwest, but is also not yet reflected in the TAFs. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Dodson/Hahn AVIATION...Dodson/Donavon
Hazardous weather outlook, Aug 19, 11:13 AM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1113 AM CDT Fri Aug 19 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-201615- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1113 AM CDT Fri Aug 19 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected again today. A few strong to severe storms will be possible this afternoon into the evening with large hail and damaging wind gusts the primary threats. There may also be some funnel clouds with a few of the storms today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered, mainly non-severe, thunderstorms will continue into Saturday. Gusty winds and perhaps a few funnel clouds may also occur. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening.
In the hours before
Local storm report, Aug 19, 3:15 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 1 SSW WAUKEE 41.59N 93.87W
08/19/2022 E0.88 INCH DALLAS IA TRAINED SPOTTER
&&
KCMLocal storm report, Aug 19, 3:33 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 1 SE CLIVE 41.60N 93.76W
08/19/2022 M3.00 INCH POLK IA BROADCAST MEDIA
3 INCH HAIL STONE MEASURED AT WOI IN WEST
DES MOINES.
&&
KCMLocal storm report, Aug 19, 3:48 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL STEAMBOAT ROCK 42.41N 93.06W
08/19/2022 E1.00 INCH HARDIN IA PUBLIC
REPORT RELAYED BY BROADCAST MEDIA. TIME
ESTIMATED FROM RADAR.
&&
KCMLocal storm report, Aug 19, 3:53 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
353 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 1 SE CLIVE 41.60N 93.75W
08/19/2022 E2.00 INCH POLK IA NWS EMPLOYEE
HAIL AT LEAST 1.5 TO 2 INCHES WITH PLENTY OF
CARS DAMAGED AT VALLEY WEST MALL. TIME
ESTIMATED FROM RADAR.
&&
KCMLocal storm report, Aug 19, 3:57 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
357 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 1 NNE HOLLAND 42.41N 92.79W
08/19/2022 E1.00 INCH GRUNDY IA TRAINED SPOTTER
PEA AND QUARTER SIZED HAIL FALLING NORTH OF
HOLLAND.
&&
AJLocal storm report, Aug 19, 4:27 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
427 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 2 ENE DES MOINES 41.59N 93.59W
08/19/2022 E1.00 INCH POLK IA TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED. TIME ESTIMATED
FROM RADAR.
&&
AJThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:21 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 39 min |
| Aug 18, 8:00 PM CDT | Special Weather Statement | DMX | Kossuth | 30 min |
| Aug 18, 8:41 PM CDT | Special Weather Statement | DMX | Crawford | 34 min |
| Aug 18, 9:39 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 36 min |
| Aug 19, 2:23 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Jasper, Madison, Polk, Warren | 52 min |
| Aug 19, 2:48 PM CDT | Special Weather Statement | DMX | Audubon | 27 min |
| Aug 19, 2:57 PM CDT | Special Weather Statement | DMX | Hardin | 33 min |
| Aug 19, 3:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 27 min |
| Aug 19, 3:09 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 51 min |
| Aug 19, 3:55 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy | 34 min |
| Aug 19, 4:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 42 min |
| Aug 19, 4:26 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 30 min |
| Aug 19, 4:36 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 24 min |
| Aug 19, 4:40 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 29 min |
| Aug 19, 4:50 PM CDT | Flash Flood Warning | DMX | Polk | 3 hr |
| Aug 19, 5:36 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 39 min |
| Aug 19, 6:09 PM CDT | Special Weather Statement | DMX | Mahaska | 36 min |
| Aug 19, 6:28 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 35 min |
| Aug 19, 6:49 PM CDT | Special Weather Statement | DMX | Butler, Grundy | 41 min |
| Aug 19, 6:53 PM CDT | Special Weather Statement | DMX | Mahaska | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.